Jump to content

Mike's Tarceva experience , so far


shineladysue

Recommended Posts

Hi everyone ,

Several of you have asked how Mike is doing. I don't know why I always have a hard time talking about us, but I do. I do know that by sharing experiences we all benefit , so here is our update.

Overall, Mike is doing well. He totally regained his mental awareness. It was steroid induced psychosis, according to his oncologist. It took over a month , but he is back. It was the most horrible experience. Didn't know if he would ever come back , but he is fine now. In the meantime, he had a little cough going on and Zpak for 5 days took care of that. A week ago tomorrow , he started Tarceva . In 3 days time he broke out in a rash and was itching terribly. The next day there was no rash and then on Saturday (of course the weekend) he had a bigger reaction, itching and a horrible rash. Gave him benedryl. He has also had some nausea and fatigue. Called the onc on duty .. we decided to stop it until we went in today. Today, the oncologist said he wants him to stay off of it for one week and come in next Monday. He will evaluate him then and decide if he should go back on it the same strength or possibly a weaker strength. Adding this experience to others I have read on the board, it sounds like Tarceva isn't that easy to tolerate. Will let you know what the doctor decides next. This is upsetting because it is the first treatment since the end of March, but I guess we will just have to be patient a little longer. His lab work was fine today-blood counts look good. Overall, he says he feels a bit tired , but feels pretty good.

Just wanted to share. All of you are in my prayers. It's so hard to keep up these days, but I want all of you to know that I care and I'm praying for you.

Love and Prayers,

Sue

Link to comment
Share on other sites

Thanks for the update, Sue. So sorry to hear that Mike experienced some trouble with his reaction to Tarceva. I am hopeful that his onc will figure out just how to solve this situation and get Mike back on track.

Thinking of you both (((HUGS))) too,

Kasey

Link to comment
Share on other sites

Boy, isn't that frustrating! I hope they will make a plan soon for Mike.

When my mom first went on Tarceva, she had problems with it as well. She dehydrated and was hospitalized due to 'stomache problems' it caused. Oddly enough, after taking her off of it for a week or so, she was just fine when she returned to it. No problems since.

Good luck to ya!

:) Kelly

Link to comment
Share on other sites

Sorry Mike went through so a hard time with that medication. I hope they get him back on track soon.

Will keep Mike in my prayers. Iam so glad that he if off those steroids and back to himself again. Amen to that....

Maryanne

Link to comment
Share on other sites

Sue, Sorry to hear about Mike, but glad things are turning around overall. I had mine dropped from 150 MG to 100 MG due to constant diarrhea. It did stop the symptoms and I still had the same results, stable. I also noticed a slight decrease in fatigue. Of course everyone is different. My understanding there is room to work with Tarceva on the dosage and still get good results. As others have mentioned worth asking the doctor for sure. Hope this helps, prayers for the best. Rich

Link to comment
Share on other sites

Thank you so much for your information, well wishes, and prayers. It really helps to know that others have been through the same thing and things were able to work out. So, many here have written about Tarceva on the boards. I've been trying to gather some of your information and experiences. I know that I told Mike's oncologist that there seemed to be a pattern of some people experiencing the same problems with certain drugs such as Alimta and He looked really interested. Sometimes, I think our informal way of sharing effects and outcomes of different treatments is worth it's weight in gold. I know that it sure has been a godsend to me. Thanks to everyone that participates on this board. Most of all , my deep love and appreciation to Katie and Rick for starting this community and for all they do for us.

Love and Prayers ,

Sue

Link to comment
Share on other sites

Sue..

The road to recovery and even the road to "hanging in there" isn't always easy to navigate, is it? :( So sorry Mike had SO much trouble with the steroids. Bad as I did on 8 mgs the beginning of last week...I found out yesterday that it was only a HALF DOSE! :shock: Standard dose is 16 mgs. I'd have been jumping off buildings with a hanky as a parachute hollering BONZAIIIIIIIIIIIIIIIII!!!! :?

I hope it turns out he can handle the Tarceva. I know we read a lot here about the rashes and such...but maybe a lower dose will work for him without all the side effects. THINK POSITIVELY! :wink:

There is benedryl type anti-itch creams too...if that would help. I have some sort of itchy neuropathy on one hand and one foot/ankle. Drives me nuts at night, especially. Benedryl cream also helps sooth.

Thanks for the update..keep us posted and you two hang in there.....

Link to comment
Share on other sites

Sorry to come to this so late, Sue - not sure how I missed it. I am so glad to get your update, and to hear that Mike is back to himself. I really appreciate the info on Tarceva, too, as my mom will likely be starting it within the next few weeks.

I hope the docs can tweak it so he's more comfortable. I'll keep him, and you, in my prayers.

xoxo

amie

Link to comment
Share on other sites

Addie,

Your positive "additude" is so contagious. Thanks for dropping in on our post and leaving a smile or two. You are our hero girl. As for the steroids, Mike has had dexamethasone also and it does what it does to you. The steroid psychois is something you wouldn't want to know. If you had it , you wouldn't be here writing . You wouldn't know how to turn your computer on. It was after weeks of prednisione at up to 60 mg plus other drugs on top that it happened to him. It's not related to the way dexamethasone makes you want to bounce off walls , take peoples heads off and just plain want to fly apart. After all that is the big drop when you crash. Don't know if that has hit you yet. When they take you off of it or drop the dosage you feel all energy go for a while, but it will return. Thanks again Addie.

Love,

Sue

Link to comment
Share on other sites

60 mgs of steroids?? :shock: I can't even imagine.

The thing is, I tolerate prednisone pretty well. 30 years ago, I was on 20 mgs. daily for a series of eye surgeries...with NO problems.

I was on it up till they put me on the Decadron...for polymyalgia. Started at 10 mgs and have slowly worked my way down to 3 mgs. daily.

I have to just hope that this 4 mgs. of Decadron does NOT need to be increased (ever!!) and that weaning off of it won't be too horrific.

I'm one of those people that reads the pharmacy inserts, looks up side effects on the web, pays attention to drug interactions (I even have a book on drug interactions I got from Reader's Digest :roll: ), etc. And I take nothing that I question before those questions are answered. Well...except for chemo. :wink:

I was really cranky the beginning of last week. I do NOT like myself like that...and I told the rad onc on Thursday that if HE didn't do something about my dosage, I would TAKE MYSELF OFF THE CR*P AND GO BACK ON PREDNISONE...expecting him to tell me what dosage to take! :wink:

My hubby was sitting right there and said, "Either that...or I'LL KILL HER MYSELF :wink:

I appreciate the heads up on what I might expect when I CAN wean off this stuff. Maybe if they transition me back onto the prednisone....I'll get through it without having to spend any time in the Danbury Correctional Institute, eh? :wink:

Link to comment
Share on other sites

Sue,

I'm a little late getting in here with my prayers and thoughts. I'm sorry to hear of the rough days behind you and Mike; hoping that the days ahead are better and the Tarceva stomps the crap out of his cancer.

Link to comment
Share on other sites

Sue, it is so good to hear you talk about yoursel and Mike. We want to know how you are doing. You are always so sweet and considerate in your replies concerning others, so please never be hesitant to let us know more about how you guys are doing. I pray that the doctors will get Mike's treatment back on plan and that he will tolerate treatment better!!!

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...